Gastritis and erosion of the gastric mucosa is reported in 10 children who presented with feeding difficulties after long-term treatment with divalproex sodium (Depakote) and valproic acid (Depakene) at the Departments of Neurology, Pediatrics, and Pediatric Surgery, University of Oklahoma Health Sciences Center, Oklahoma City. Anorexia and refusal to eat were complicated by vomiting in 8 patients, abdominal pain in 5, weight loss in 3, and diarrhea in 2. Endoscopy confirmed erosive gastritis. Treatment with oral antacids (Maalox) and cimetidine resulted in clinical improvement. 
COMMENT. Gastrointestinal disturbances are common at the initiation of valproate therapy but have not previously been reported following its long term use. The diagnosis of gastritis in mentally retarded patients with epilepsy may be difficult, and delay may lead to gastric erosion, resulting in malnutrition, weight loss, and dehydration. If liver and pancreas disease has been excluded as a side-effect, the treatment of valproate-induced gastritis includes antacids and an alteration of anticonvulsant regimen in some cases.